Alert archive / Alabama / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 119, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Oct 6, 2014, 7:36 PM CDT for Marion County, Alabama. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 6, 2014, 7:36 PM CDT (00:36 UTC)
- Expired
- Oct 6, 2014, 8:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Marion County, AL
The radar
The Columbus AFB radar (KGWX), 53 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 6, 8:00 PM CDT | HAIL 0.5 | Hackleburg, AL | PEA TO DIME SIZE HAIL FALLING AT THIS TIME. REPORT RELAYED VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1971 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
218
WUUS54 KBMX 070036
SVRBMX
ALC093-070115-
/O.NEW.KBMX.SV.W.0119.141007T0036Z-141007T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
736 PM CDT MON OCT 6 2014
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN MARION COUNTY IN NORTHWEST ALABAMA...
* UNTIL 815 PM CDT
* AT 736 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM
WAS LOCATED 6 MILES NORTH OF WESTON...OR 8 MILES NORTHWEST OF
HAMILTON...AND MOVING EAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
WESTON...HACKLEBURG...BRINN...PIGEYE AND TESSNER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A
STRONG BUILDING AND AWAY FROM WINDOWS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX
LAT...LON 3432 8776 3417 8776 3415 8804 3420 8811
3431 8811 3432 8811
TIME...MOT...LOC 0036Z 265DEG 22KT 3425 8805
$$
191 follow-up statement
116 WWUS54 KBMX 070052 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 752 PM CDT MON OCT 6 2014 ALC093-070115- /O.CON.KBMX.SV.W.0119.000000T0000Z-141007T0115Z/ MARION AL- 752 PM CDT MON OCT 6 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL MARION COUNTY UNTIL 815 PM CDT... AT 754 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR HACKLEBURG...OR 10 MILES NORTHEAST OF HAMILTON...MOVING EAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... HACKLEBURG...BRINN AND TESSNER. TO REPORT SEVERE WEATHER...CALL 1-800-856-0758. LAT...LON 3416 8797 3432 8797 3432 8776 3417 8776 TIME...MOT...LOC 0053Z 266DEG 24KT 3425 8788 $$ 19
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 6:54 PM CDT, 42 minutes earlier.
Area forecast discussion, Oct 6, 6:54 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 654 PM CDT MON OCT 6 2014 .UPDATE... FOR 00Z AVIATION AND EVENING FORECAST. && .DISCUSSION... UPDATED THE NEXT 12 HOURS TO ACCOUNT FOR CHANGES IN THE RADAR TRENDS AND OVERALL THINKING. CURRENTLY WATCHING THE SECOND ROUND OF SEVERAL SHORTWAVES SLIDING THROUGH. THERE HAS BEEN VERY LITTLE SOUTHWARD MOTION WITH THESE CELLS AND THE OVERALL PROGRESSION OF THE SYSTEM...SO ADJUSTED POPS AND TIMING. RAISED POPS IN THE FAR NORTHERN COUNTIES TO DEFINITE AND LOWERED POPS ACROSS THE SOUTH. STILL SOME GOOD LIFT AVAILABLE OUT THERE THIS EVENING AND WILL MAINTAIN A SEVERE THREAT FOR THROUGH AT LEAST 10 PM IN THE NORTHWEST. WILL BE UPDATING THE HWO IN A FEW MINUTES. OTHERWISE TEMPERATURES LOOK TO BE ON TRACK FOR THE NIGHT. 16 && .AVIATION... 00Z TAF DISCUSSION. THE PROGRESSION OF THE SHOWERS AND STORMS HAVE NOT MADE IT AS FAR SOUTH AS PREVIOUSLY THOUGH SO MADE ADJUSTMENTS TO THE NORTHERN TAFS. ALSO THE NEWEST RUNS ARE NOW INDICATING SOME POSSIBLE MFVR CIGS IN THE NORTH AFTER 12Z SO INCLUDED THIS IN THE FORECAST THROUGH 18Z. WILL BE RE-EVALUATING THE FORECAST BY 03Z TO SEE IF ANY CHANGES ARE NEEDED FOR THE REST OF THE EVENING. NOTE...THE NATIONAL WEATHER SERVICE HAS BEGUN ISSUING SEASONAL TERMINAL FORECASTS FOR THE TALLADEGA MUNICIPAL AIRPORT (KASN) IN TALLADEGA...ALABAMA. THE FORECAST WILL LAST THROUGH AT LEAST THE 23RD OF OCTOBER. 16 && .PREV DISCUSSION... /ISSUED 249 PM CDT MON OCT 6 2014/ GUSTY SOUTHERLY WINDS HAVE BROUGHT INCREASED MOISTURE BACK TO CENTRAL ALABAMA THIS AFTERNOON...WITH DEWPOINTS NOW AT 60 DEGREES ACROSS THE NORTHWEST. THE OUTFLOW BOUNDARY MENTIONED IN THE EARLIER DISCUSSION...A RESULT OF CONVECTION ACROSS MISSISSIPPI THIS MORNING...CROSSED THE I-20 CORRIDOR AND A COUPLE THUNDERSTORMS DEVELOPED AND PUSHED NORTHEASTWARD. STILL LOOKING BACK TO THE NORTHWEST FOR DEVELOPMENT ASSOCIATED WITH A STRONG SHORTWAVE ROTATING AROUND THE BASE OF THE LARGER TROUGH OVER MUCH OF THE EASTERN CONUS. INSTABILITY WITHIN THE AIRMASS TO THE NORTH AND WEST IS BECOMING INCREASINGLY UNSTABLE...WITH CAPE VALUES NOW OVER 1000 J/KG. THIS IS ALSO THE AREA OF BEST MOISTURE TRANSPORT AND FORCING ASSOCIATED WITH THE SHORT WAVE. AS OF 1930Z...SEEING SHOWER DEVELOPMENT ACROSS NORTH MISSISSIPPI AND NORTHWEST ALABAMA INCREASE AND PUSH TO THE NORTHEAST. FORCING IS NOT QUITE AS GOOD THIS AFTERNOON AND EVENING ACROSS THE AREA...WITH LOW LEVEL JET TO OUR NORTH AND UPPER LEVEL JET NOT NOSING INTO THE AREA UNTIL TONIGHT. HOWEVER...INSTABILITY AND SHEAR VALUES ARE HIGH ENOUGH TO MAINTAIN THUNDERSTORM UPDRAFTS AND A LOW CONFIDENCE MENTION OF SEVERE IN THE HWO FOR THROUGH THIS EVENING. THE STORM ACROSS EAST CENTRAL ALABAMA THIS AFTERNOON WAS NOT A NECESSARILY TALL STORM BUT IT DID PRODUCE SMALL HAIL. EXPECT ANY THUNDERSTORM THAT DOES DEVELOP WILL POSE A HAIL THREAT. NEAR TERM GUIDANCE REMAINS INCONSISTENT IN HANDLING THE IMPULSES ROTATING AROUND THE TROUGH AND WHICH ONES PRODUCE ORGANIZED CONVECTION ACROSS CENTRAL ALABAMA. THEY DO GENERALLY SHOW SCATTERED STORMS TONIGHT...WITH A MORE ORGANIZED LINE OF STORMS MOVING INTO LOCATIONS NORTH OF I-20 LATER TONIGHT AND EARLY TUESDAY MORNING. WILL MAINTAIN HIGH POPS FOR THOSE PERIODS. A WEAK FRONT FINALLY PUSHES INTO THE AREA TUESDAY NIGHT OR WEDNESDAY AS THE MAIN TROUGH EJECTS TO THE EAST. THIS SHOULD LEAD TO A COUPLE DRY PERIODS AROUND MID WEEK. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 57 81 60 83 56 / 70 60 30 10 10 ANNISTON 60 81 62 84 59 / 40 40 30 10 10 BIRMINGHAM 63 82 65 83 61 / 40 40 30 10 10 TUSCALOOSA 61 85 64 85 60 / 40 30 30 10 10 CALERA 61 83 63 84 60 / 30 30 20 10 10 AUBURN 60 81 64 84 63 / 10 10 10 10 10 MONTGOMERY 60 86 61 86 60 / 10 10 10 10 10 TROY 58 84 60 85 59 / 10 10 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Oct 6, 6:56 PM CDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 656 PM CDT MON OCT 6 2014 ALZ011>015-017>050-080000- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 656 PM CDT MON OCT 6 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. AN ISOLATED SEVERE STORM WILL BE POSSIBLE ACROSS THE NORTHWESTERN PORTIONS OF CENTRAL ALABAMA THROUGH 10 PM AS A DISTURBANCE MOVES ACROSS THE TENNESSEE VALLEY. THE MAIN THREAT AREA WILL BE ALONG AND NORTH OF A LINE FROM VERNON TO ONEONTA. THE MAIN THREATS WILL BE DAMAGING STRAIGHT LINE WINDS OF 60 MPH OR GREATER AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED ACROSS THE NORTHWEST THROUGH 10 PM.
In the hours before
Local storm report, Oct 6, 5:23 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
523 PM CDT MON OCT 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM HAIL 3 W ARLEY 34.09N 87.25W
10/06/2014 E0.50 INCH WINSTON AL EMERGENCY MNGR
DIME SIZE HAIL FALLING AT THIS TIME ALONG CR 3135 IN THE
YELLOW CREEK AREA.
&&
TGOGGINSSpecial weather statement, Oct 6, 5:30 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 PM CDT MON OCT 6 2014
ALZ014-017-062300-
BLOUNT AL-WINSTON AL-
530 PM CDT MON OCT 6 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WINSTON AND NORTHERN
BLOUNT COUNTIES UNTIL 600 PM CDT...
AT 530 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ARLEY...AND A SECOND STORM NEAR DOUBLE
SPRINGS...MOVING EAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BLOUNTSVILLE...
HELICON...
NESMITH...
ADDISON MUNICIPAL AIRPORT...
ADDISON TOWN HALL...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3411 8710 3409 8668 3415 8659 3409 8657
3407 8670 3409 8671 3409 8675 3411 8710
3401 8712 3400 8729 3415 8741 3422 8710
TIME...MOT...LOC 2230Z 255DEG 29KT 3408 8714Special weather statement, Oct 6, 6:18 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
618 PM CDT MON OCT 6 2014
ALZ017-070000-
BLOUNT AL-
618 PM CDT MON OCT 6 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLOUNT COUNTY UNTIL
700 PM CDT...
AT 619 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 7 MILES WEST OF BLOUNTSVILLE...MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BLOUNTSVILLE...
STRAWBERRY...
BROOKSVILLE...
SUSAN MOORE...
SNEAD...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3425 8644 3411 8630 3406 8633 3404 8671
3409 8671 3409 8666 3413 8663 3412 8661
3418 8656 3420 8656 3425 8653 3427 8649
TIME...MOT...LOC 2319Z 263DEG 28KT 3413 8669
19Local storm report, Oct 6, 6:42 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
642 PM CDT MON OCT 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL NAUVOO 33.99N 87.49W
10/06/2014 E0.88 INCH WALKER AL PUBLIC
REPORT RELAYED VIA SOCIAL MEDIA. TIME ESTIMATED FROM
RADAR.
&&
TGOGGINSSpecial weather statement, Oct 6, 7:13 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
713 PM CDT MON OCT 6 2014
ALZ011-070100-
MARION AL-
713 PM CDT MON OCT 6 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARION COUNTY UNTIL
800 PM CDT...
AT 713 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR TREMONT...OR 10 MILES EAST OF FULTON...MOVING EAST
AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BEXAR...
SHOTTSVILLE...
PIGEYE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3432 8813 3432 8803 3432 8790 3419 8790
3414 8820 3432 8818 3433 8817 3433 8814
TIME...MOT...LOC 0013Z 257DEG 22KT 3424 8823
19Special weather statement, Oct 6, 7:17 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
717 PM CDT MON OCT 6 2014
ALZ014-070100-
WINSTON AL-
717 PM CDT MON OCT 6 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WINSTON COUNTY UNTIL 800
PM CDT...
AT 717 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF MOULTON TO
8 MILES NORTHWEST OF NEEDMORE...AND MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
HALEYVILLE...
NEEDMORE...
ASHRIDGE...
WINSTON FREE STATE BARN...
BRUSHY LAKE...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3430 8711 3430 8710 3425 8710 3413 8746
3423 8763 3431 8763
TIME...MOT...LOC 0017Z 286DEG 28KT 3447 8739 3435 8761
19The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 7:13 PM CDT | Special Weather Statement | BMX | Marion | 47 min |
| Oct 6, 7:17 PM CDT | Special Weather Statement | BMX | Winston | 43 min |
| Oct 6, 8:09 PM CDT | Special Weather Statement | BMX | Winston | 36 min |
| Oct 6, 8:41 PM CDT | Special Weather Statement | BMX | Winston | 49 min |
| Oct 6, 9:13 PM CDT | Special Weather Statement | BMX | Marion | 47 min |
| Oct 6, 9:21 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 24 min |
| Oct 6, 9:32 PM CDT | Special Weather Statement | BMX | Etowah | 43 min |
| Oct 6, 10:33 PM CDT | Special Weather Statement | BMX | Etowah | 42 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.